Nebraska, 2023

Damaging Winds in Nebraska, June 23 to 24, 2023

June 23 to 24, 2023 · NWS OAX · 5 events in 2 counties and zones

There were 2 rounds of severe weather in northeast Nebraska. A supercell developed in the early evening causing damage in Cedar County and a personal weather station observed a 73 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

There were 2 rounds of severe weather in northeast Nebraska. A supercell developed in the early evening causing damage in Cedar County and a personal weather station observed a 73 mph wind gust. A 2nd round of storms developed in western Nebraska and progressed across the state. It moved into eastern Nebraska in the morning hours of the 24th and resulted it a couple severe criteria wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 5:23 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 23, 5:23 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
623 PM CDT Fri Jun 23 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 238 PM CDT Fri Jun 23 2023

Key Messages:

 - Isolated thunderstorms possible across southeast NE this
   afternoon.

 - There is a slight risk of severe thunderstorms in northeast NE
   from late this afternoon and tonight.

 - There is a slight risk of severe thunderstorms across western
   IA Saturday, but the better storm risk may be across central IA.

Isolated thunderstorms have developed this afternoon across
southeast Nebraska. And it has resulted in perhaps more coverage
than previously thought as models have struggled to maintain this
activity beyond initialization. While these storms may have
locally heavy downpours and some small hail, wind shear remains
less than 25 knots.

Additional thunderstorms are developing in north central NE, near
Oneill, along a stalled frontal boundary that defines a north to
south wind shift. A chance of storms will exist in northeast
Nebraska through early evening, and with slightly stronger wind
shear approaching 35 knots, we'll have to watch for a stronger
storm or two with wind gusts and hail potential.

Furthermore, CAMS continue to suggest widespread storm development
across north central NE along this boundary through the evening.
These storms likely congeal into a forward propagating MCS that
moves into northeast NE after midnight, and brings the greatest
chances for rain in the 60-80% range north of I80 through 12z
Saturday. And when the storms move into northeast NE after
midnight, there's a couple hour window of severe wind gusts to 60
mph and a few hail stones to quarter size, but the storms may lose
their severe punch as they push past Norfolk, but hopefully just
bringing some locally heavy rains. WPC has also placed northeast
Nebraska in a slight risk of excessive heavy rainfall. Give the
movement of the storms, we should be mostly be OK on the flooding,
but it's something we'll be watching if a couple of rounds of
storms develop.

And whatever remains of the MCS Saturday morning at 12z will
continue to push east and weaken, and mostly along/north of I80,
and then east of our forecast area by 15z. And then there may be a
several hour break before any additional storms develop during the
afternoon and evening. And those appear to be along the NE/SD
border, and possibly across western Iowa. SPC has a slight risk of
severe storms as far west as the Missouri River, but it appears
the better threat for severe storms will be across central IA east
of our forecast area. Highs Saturday behind the morning rain
should still reach the mid 80s to lower 90s.

Sunday is looking cooler, with highs in the upper 70s to mid 80s,
but it will also be windy, with northwest winds to 20 to 35 mph.
Conditions are mostly dry Sunday with rain chances north and
northeast of the forecast area.

Monday looks like a typical summer day with highs in the mid to
upper 80s and dry conditions. And Sunday looks similar, only
perhaps a degree or two warmer.

Sporadic precipitation chances return to the forecast Tuesday
night through Friday as a few waves move through the region. Warm,
summer weather continues with highs in the upper 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 613 PM CDT Fri Jun 23 2023

There are a few thunderstorms over northeast Nebraska this
evening, mainly staying north and east of KOFK. KOFK looks like it
could be clipped by developing storms right around 00Z, but should
move out pretty quickly.

Winds will remain mainly out of the south this evening. The next
line of storms will move through KOFK around 08Z and KLNK and KOMA
around 11Z. We could potentially see strong to damaging winds
along with this line, with the best threat to impact KOFK and
KOMA could get clipped by the southern extent of the stronger
winds. Confidence is increasing in timing of this line, but it
could still speed up by an hour once the system develops so check
back for amendments which we'll provide as necessary. Once the
line of storms rolls through, expect MVFR stratus to develop with
light showers impacting KOMA and KOFK. KLNK will be on the
southern extend of this, so less confident that MVFR cigs will get
far enough south to impact the terminal, but possible. Any MVFR
cigs will start to clear up around 15Z. winds will also start to
increase out of the west Saturday afternoon, with gusts of 30 to
35 kt possible, mainly at KOFK, and gusts 25 to 30 at KOMA and
KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...McCoy
Hazardous weather outlook, Jun 23, 2:42 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
342 PM CDT Fri Jun 23 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
342 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Isolated thunderstorms could develop in eastern Nebraska through
the evening. The best threat for strong to severe storms through
the evening will be north of a line from Albion to Wayne. And then
there is a risk for additional strong to severe thunderstorms
moving east across north central Nebraska and into northeast
Nebraska after midnight. Damaging wind and large hail would be the
primary hazards with any of these storms, but locally heavy rains
are also possible too.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

There is a small risk of a strong thunderstorm or two Saturday
afternoon and evening in northeast Nebraska, and across western
Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight, but any
reports of damaging winds and large hail are appreciated.

In the hours before

Special weather statement, Jun 23, 3:49 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
449 PM CDT Fri Jun 23 2023

NEZ043-044-232215-
Colfax NE-Dodge NE-
449 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of east central Colfax
and western Dodge Counties through 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of North Bend, or 20 miles southwest of West Point,
moving east at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central Colfax
and western Dodge Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 9690 4167 9694 4170 9669 4146 9663
TIME...MOT...LOC 2148Z 248DEG 5KT 4156 9686

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
June 23, 5:45 PM CST
Where
Cedar County, 8.02 mi SSW of Fordyce
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
42.600, -97.430

A personal weather station measured a peak wind gust of 73 mph.

Thunderstorm Wind, Cedar

When
June 23, 5:45 PM CST
Where
Cedar County, 7.64 mi WSW of Hartington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.580, -97.410

Emergency manager reported 4 center pivots overturned.

Thunderstorm Wind, Cedar

When
June 23, 6:20 PM CST
Where
Cedar County, 3.49 mi N of Laurel
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.480, -97.070

Emergency manager reported the roof blown off of a machine shed.

Thunderstorm Wind, Knox

When
June 24, 2:24 AM CST
Where
Knox County, 4.84 mi S of Bloomfield Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.510, -97.670

A personal weather station measured a peak wind gust of 60 mph.

Thunderstorm Wind, Knox

When
June 24, 2:47 AM CST
Where
Knox County, 9.14 mi NNW of Crofton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.840, -97.580

Public reported tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107640, 1107643, 1107645, 1107646, 1107656.